Statin Induced Myopathy

A patient was admitted for a rehab stay at a long term care facility.  They chief complaint was weakness and muscle achiness that would not resolve.  While looking back at the patient history and medication list, it was clear that nothing was helping this patient.  They did not have a fever, and various infections had been ruled out several times.  Testing for less common diseases like Lyme’s and West Nile were considered and ruled out as well.

What was surprising (but not that surprising as they were on 30+ medications) to me was that this patient was on the highest dose of Lipitor (atorvastatin) 80 mg daily and this was never ruled out as the potential cause.  Unfortunately, I was not able to follow up with this particular patient/case to find out if the statin was contributing to the myopathy type symptoms, but it brings me to the point that when a patient is on a bunch of medications this should be our first consideration when identifying a new complaint or concern.

Check out my 30 medication mistakes! – A 6 page PDF on problems I see in my everyday practice as a pharmacist – a free resource to subscribers

Other Info on Statin Induced Myopathy
http://www.uspharmacist.com/content/d/feature/i/1784/c/32531/

3 Comments

  1. Ravinder Banait

    I would assume there was no pharmacist involvement, and that would be the reason why statin would not have been ruled out first. I always stop statin to see if muscle pains improve

    Reply
  2. joan

    I think I may have statin induced myopathy. I started them in 2008 and symptoms started in 2010. My main symptom now is breathlessness. Would it normally take 2 years for symptoms to start. I am waiting for a diagnosis and have just taken myself off statins whilst iIwait.

    Reply
  3. E Faye Simpson

    Heart disease runs in my family, Mother (passed at 86.5) Father (56.5, Brother Bob (57) all heart disease. 2020 Brother Jack (86 from several issues, heart meds caused lung disease) and Bro Joe 82.5 pretty much same complications. I am standing on the edge of 79 and 2019 had a stent for main artery 80%. My sister has AFIB and other issues, baby boy soon to be 75 is a liver transplant survivor. We have good numbers – my issue now is I am taking statin, 20 Mg of Atorvastatin along with generic Plavix 75, Losartan 50 mg, Amlodipine 25mg and Metoprolol 25 (whew) 81mg aspirin . I am having swelling ankles and feet daily now and anxious. I do take vitamins and supplements. My other prescription is Synthroid ,75. Dementia hasn’t shown up in our recent family. My husband is 84 and takes Lisinopril 40 mg and Simvastatin 40 and the vitamins/supplements that I dish out for him, His mother passed at 98 and the last years moved to Alzheimer as did his brother. I am concerned now with his statins. Appreciate your thoughts

    Reply

Trackbacks/Pingbacks

  1. Ibuprofen Side Effects Edema - Med Ed 101 - […] medications.  For example in this case let say the patient recently started on a statin (myopathy case study example)…

Submit a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Written By Eric Christianson

April 13, 2014

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Categories

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Buy on Amazon

Categories

Explore Categories